Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 3:57 PM CDT for Reagan County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2015, 3:57 PM CDT (20:57 UTC)
- Expired
- May 20, 2015, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:41 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 20, 2:41 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT Wed May 20 2015 .DISCUSSION... The active weather pattern will continue through the remainder of the week under persistent SW flow aloft thanks to continued upper troughing over the western ConUS. Currently have a cold front slowly sinking south toward the Pecos River Valley this afternoon with temperatures generally in the 60s across much of SE NM and the Permian Basin thanks to abundant cloud cover and cold air advection. To the south, plenty of heating and moisture has resulted in increased instability across these areas and we already have some elevated convection developing just to the north of the front and strong to severe storms across the Lower Trans Pecos/Big Bend area. Relatively strong instability and 0-6km bulk shear pushing 40kt across southern areas would continue to support strong to severe thunderstorms through the afternoon and early evening. And much like the last couple of days, storms will be capable of producing large hail, damaging winds, heavy rainfall and not to mention the potential for a tornado or two. Shower and thunderstorm activity is forecast to spread across the region overnight into Thursday morning. Moist, easterly/upslope flow will persist through the day Thursday as a midlevel shortwave moves overhead in SW flow aloft, providing some upper forcing for ascent. Forecast models continue to hold onto widespread QPF Thursday into Friday and so remains the concern for flooding and flash flooding potential through Friday morning. May get a bit of a break Friday afternoon as no noticeable upper forcing is currently evident. Meanwhile, the upper trough to the west will begin its slow progression eastward with notable height falls overspreading the region Friday night into Saturday, providing upper forcing for ascent through much of the weekend. Highest rain chances will be across the eastern half of the CWA, where higher moisture resides. Rain chances finally shift east Sunday evening as the ua trough axis moves to the east and weak upper ridging takes over through the beginning of next week. This would likely bring us a short period of dry weather before SW flow aloft and rain chances return mid week. High temperatures will be much cooler tomorrow with highs ranging from near 60 across the far north to near 80 across the Big Bend. A warming trend is expected Friday through the weekend with near normal temperatures expected by early next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 55 62 54 78 / 50 60 60 40 BIG SPRING TX 56 64 57 79 / 50 50 60 40 CARLSBAD NM 56 65 55 83 / 50 70 60 20 DRYDEN TX 68 78 67 87 / 50 50 60 30 FORT STOCKTON TX 61 71 62 86 / 50 60 60 20 GUADALUPE PASS TX 54 63 55 80 / 40 60 50 10 HOBBS NM 53 60 52 76 / 40 60 60 40 MARFA TX 55 74 54 85 / 40 60 50 20 MIDLAND INTL AIRPORT TX 56 63 57 80 / 50 60 60 40 ODESSA TX 56 64 57 80 / 50 60 60 40 WINK TX 59 68 59 85 / 50 60 60 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 20, 2:34 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT WED MAY 20 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 234 PM CDT WED MAY 20 2015 /134 PM MDT WED MAY 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE LIKELIHOOD OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...ESPECIALLY THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 20, 10:24 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 E BAKERSFIELD 30.89N 102.27W
05/19/2015 E1.25 INCH PECOS TX TRAINED SPOTTER
NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL
&&
AHASICSpecial weather statement, May 20, 1:19 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 PM CDT WED MAY 20 2015 TXZ081-201900- BIG BEND AREA- 119 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 200 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 119 PM CDT...MOVING SOUTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3018 10288 2991 10280 2991 10315 3019 10316 TIME...MOT...LOC 1819Z 359DEG 6KT 3010 10303
Special weather statement, May 20, 3:21 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT WED MAY 20 2015 TXZ080-081-202045- MARFA PLATEAU-BIG BEND AREA- 321 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 345 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF ELEPHANT MOUNTAIN AT 321 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3022 10363 2987 10339 2976 10397 2996 10409 TIME...MOT...LOC 2021Z 240DEG 9KT 2991 10386
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Tornado Warning | MAF | Terrell | 45 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| May 19, 8:26 PM CDT | Special Weather Statement | MAF | Pecos | 64 min |
| May 19, 9:27 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
| May 20, 1:19 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 20, 1:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| May 20, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 59 min |
| May 20, 3:21 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 4:03 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 20, 4:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 20, 5:12 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| May 20, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 20, 5:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| May 20, 5:51 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 24 min |
| May 20, 6:14 PM CDT | Special Weather Statement | MAF | Presidio | 31 min |
| May 20, 6:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 20, 6:49 PM CDT | Special Weather Statement | MAF | Jeff Davis | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.